[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1973

Mucha-Habermann Disease Following Estrogen-Progesterone Therapy

Author Affiliations

Springfield, Mass; Boston

Arch Dermatol. 1973;107(3):465. doi:10.1001/archderm.1973.01620180103038
Abstract

To the Editor.—  Various cutaneous side effects of oral contraceptives have been recorded since their introduction.1 This is the first report of a polymorphous skin eruption with the clinical picture of Mucha-Habermann disease (synonyms: Pityriasis lichenoides et varioliformis acuta; Parapsoriasis varioliformis acuta) and the histologic documentation of vasculitis developing after the oral administration of estrogen-progesterone compounds. Vascular lesions in women taking oral contraceptives have been previously reported. Distinctive changes in association with thrombosis were observed in arteries and veins. The significance of these changes has not yet been determined.2

Report of a Case  A 35-year-old woman was treated by her gynecologist for protracted menstrual periods with the contraceptive drug Ortho-Novum, containing 2 mg of norethindrone, a progestational substance, and 0.1 mg of mestranol, an estrogenic compound. After the patient had taken one tablet daily in monthly 20-day courses for one year she noticed the onset of skin lesions.

First Page Preview View Large
First page PDF preview
First page PDF preview
×